TOP 3 ARTICLES OF DR. SYLVIA SNAUWAERT ON COVID-19 & THROMBOTIC EVENTS
Several cases of unusual thrombotic events and thrombocytopenia have developed after vaccination with the recombinant adenoviral vector encoding the spike protein antigen of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) (ChAdOx1 nCov-19, AstraZeneca). More data were needed on the pathogenesis of this unusual clotting disorder. Vaccination with ChAdOx1 nCov-19 can result in the rare development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against PF4, which clinically mimics autoimmune heparin-induced thrombocytopenia.
Science Table 2021
This Science Brief provides information for health care professionals about Vaccine-Induced Prothrombotic Immune Thrombocytopenia (VIPIT), a rare adverse event following the AstraZeneca COVID-19 vaccine. This brief describes the pathophysiology, presentation, diagnostic work-up and treatment of VIPIT. Figure 1 presents a decision tree for diagnosing and ruling out VIPIT.
Expert Haematology Panel of the British Society for Haematology
There are currently no robust data to inform management of this condition. In the absence of published evidence, these are pragmatic guidelines based on experience of managing the initial cases, alternative similar conditions and the theoretical risks and benefits of interventions. As evidence emerges, recommendations are expected to change. Patient management should be individualised according to specific circumstances.